Turkish Journal of Dermatology

ORIGINAL ARTICLE
Year
: 2021  |  Volume : 15  |  Issue : 1  |  Page : 1--4

Elevated serum creatine kinase levels in acne vulgaris patients treated with isotretinoin: A retrospective single-center study


Sıla Kılıç Sayar 
 Clinic of Dermatology and Venereology, Lüleburgaz State Hospital, Kırklareli, Turkey

Correspondence Address:
Dr. Sıla Kılıç Sayar
Clinic of Dermatology and Venereology, Luleburgaz State Hospital, 39750 Luleburgaz-Kýrklareli,
Turkey

Background: Oral isotretinoin is a highly effective and widely used therapeutic agent for acne; however, it requires close follow-up due to its potential to produce various side effects. Slightly increased levels of serum creatine kinase (CK) that are either associated or not associated with musculoskeletal symptoms have been commonly reported and are typically considered innocuous. Objectives: The aims of the study are to investigate the frequency of our acne vulgaris patients with elevated serum CK levels during isotretinoin treatment, to analyze their course, and to determine the potential risk factors. Materials and Methods: Data of the patients in an outpatient clinic who were treated with isotretinoin due to acne vulgaris were retrospectively analyzed. Results: A total of 154 patients with at least 3 months of follow-up were included in the study. Elevated serum CK levels were found in 31 patients, and two patients had elevated levels over 1000 IU/l. While male sex was found to be a significant risk factor of CK elevation (P < 0.001), the mean age during the therapy was not found to be significantly different between the two groups. Of the patients with elevated serum CK levels, 16.2% were symptomatic and 29% had a recent history of physical exercise. Conclusions: Although mild elevation of serum CK has a benign course and is not uncommon among acne vulgaris patients who are treated with isotretinoin, remarkable elevations and symptomatic cases are relatively rare. Even CK elevations of more than 1000 IU/l may occur without symptomatic rhabdomyolysis if they are triggered by strenuous physical exercise or other causes during isotretinoin treatment. Further investigation of whether an agreed upon and not currently recommended upper limit for CK level that is tolerable can ensure safer follow-up during isotretinoin treatment is needed.


How to cite this article:
Sayar SK. Elevated serum creatine kinase levels in acne vulgaris patients treated with isotretinoin: A retrospective single-center study.Turk J Dermatol 2021;15:1-4


How to cite this URL:
Sayar SK. Elevated serum creatine kinase levels in acne vulgaris patients treated with isotretinoin: A retrospective single-center study. Turk J Dermatol [serial online] 2021 [cited 2021 May 13 ];15:1-4
Available from: https://www.tjdonline.org/article.asp?issn=1307-7635;year=2021;volume=15;issue=1;spage=1;epage=4;aulast=Sayar;type=0